Medication Interactions in Dementia: One Pill’s Benefit may be Another Pill’s Downfall
In the United States, Alzheimer’s disease is the sixth leading cause of death, and of the top 10 causes of US deaths, it is the only one that cannot be prevented or cured.1 Currently, 1 in 8 older adults has Alzheimer’s disease,1 and as the population continues to age, we will see an incremental growth in the number of people with this and other dementias. It is estimated that by 2050, 16 million older Americans will have Alzheimer’s disease,1 placing a tremendous burden on the healthcare system.
Currently, many patients with Alzheimer’s disease are treated with cholinesterase inhibitors in an attempt to increase their cholinergic pathways, thereby improving, or at least stabilizing, their expected decline in cognition, function, and even behaviors. These agents, which are a first-line treatment to manage symptoms of Alzheimer’s disease, work by increasing acetylcholine levels through inhibition of the catabolic enzyme acetylcholinesterase in a number of brain regions. Since a significant correlation has been made between acetylcholinesterase inhibition and observed cognitive improvement, it is thought that this mechanism plays an important role in cognitive health. Some have also suggested that cholinesterase inhibitors may actually potentiate the action of acetylcholine on nicotinic receptors and may even increase nicotinic receptor density.2 Increased receptor density may be associated with enhanced synaptic strengthening through long-term potentiation, which is related to cognitive function.2
I have noted an ever-increasing number of elderly patients being treated with a cholinesterase inhibitor, such as donepezil or rivastigmine, while concomitantly receiving anticholinergics or medications that have anticholinergic effects. This prescribing practice may inadvertently counteract the desired effect of the cholinesterase inhibitors on cognition. While most physicians are aware of the anticholinergic properties of many commonly used medications, such as tricyclic antidepressants and atropine, there are other agents that may not be as quickly recognized to have these properties (Table); thus, I thought it would be a good idea to outline some of these drugs for Clinical Geriatrics® readers.
While I could go on listing many more potentially problematic medications than are outlined in the Table, you get the picture. When caring for older adults, we tend to focus on the one problem at hand, in this case, dementia, and forget that some of the treatments we are using for other age-prevalent conditions may counteract a desired effect by introducing their own set of side effects. Anticholinergic side effects, including those on cognition, are always worrisome in elderly persons, so it is best to avoid these medications in the first place. When using any agent that inhibits acetylcholinesterase, particular attention should be given to the entire list of medications being prescribed.
Alzheimer’s disease is a challenging disease to manage, but there has been considerable research in this area, helping to shed light on this disease’s physiology. In this issue of Clinical Geriatrics®, Beverly Greenspan, PhD, provides a review of the currently available pharmacological therapies of Alzheimer’s disease and discusses drugs that have appeared to be promising but failed to show clinical benefit in randomized, controlled studies. This review highlights the need for better treatments, particularly ones that may halt, or possibly reverse, the disease.
1. Alzheimer’s Association. Alzheimer’s facts and figures. http://www.alz.org/alzheimers_disease_facts_and_figures.asp#quickfacts. Accessed March 8, 2012.
2. Wilkinson DG, Francis PT, Schwam E, Payne-Parrish J. Cholinesterase inhibitors used in the treatment of Alzheimer’s disease: the relationship between pharmacological effects and clinical efficacy. Drugs Aging. 2004;21(7):453-478.
Dr. Gambert is Professor of Medicine and Associate Chair for Clinical Program Development, Co-Director, Division of Gerontology and Geriatric Medicine, Department of Medicine, University of Maryland School of Medicine; Director, Geriatric Medicine, University of Maryland Medical Center and R Adams Cowley Shock Trauma Center; and Professor of Medicine, Division of Gerontology and Geriatric Medicine, Johns Hopkins University School of Medicine, Baltimore, MD.
Send your comments and questions for Dr. Gambert to: firstname.lastname@example.org